Colorado, 2003

Hail in Colorado, May 18, 2003

May 18, 2003 · NWS BOU · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 18, 1:45 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, May 18, 1:45 PM MST, 4 hours 58 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SUN MAY 18 2003

SHORT TERM DISCUSSION...SOME CONVECTION BREAKING OUT BUT CAP IS
HAVING A HARD TIME BREAKING OVER THE NORTHEAST PLAINS.  CLOUD COVER
AND COOL SURGE THIS MORNING THE CULPRIT.  IN ANY CASE...WEAK UPPER
WAVE AND COOLING ALOFT MOVES ACROSS THE AREA THIS EVENING WHICH
SHOULD HELP BREAK CAP AND GET MORE CONVECTION GOING.  THERE IS
ENOUGH SHEAR TO SUPPORT ROTATING UPDRAFTS AND THUS A COUPLE SEVERE
STORMS.  THE GOING FORECAST OF SCATTERED EVENING SHOWERS AND STORMS
OVER THE PLAINS LOOKS GOOD...AND WILL COORDINATE WITH SURROUNDING
OFFICES BY GOING LIKELY IN THE FAR NORTHEAST CORNER.

STRONG COLD FRONT IS STILL ON TARGET TO MOVE ACROSS THE AREA AROUND
MIDNIGHT. HOWEVER...BY THAT TIME MOST DYNAMICS AND MID LEVEL
MOISTURE ARE GONE AND UPSLOPE IS A BIT MORE SHALLOW THAN IMPLIED
YESTERDAY.  AS A RESULT...PRECIP MAY HAVE A HARD TIME REGENERATING
ALONG THE FRONT RANGE LATE TONIGHT.  THEREFORE WILL CUT BACK POPS TO
SCATTERED ACROSS THE FRONT RANGE URBAN CORRIDOR FOR LATE TONIGHT AND
MONDAY.  SEE LITTLE REASON TEMPS WILL GET OUT OF THE 40S TOMORROW AS
STRATUS DECK SHOULD REMAIN IN PLACE.  SOME SNOW STILL EXPECTED ABOVE
6000-6500 FEET WITH WET BULB ZEROS DROPPING TO 7000-7500 FEET.  ANY
ACCUMULATION WOULD BE MINOR SINCE ONLY FORCING IS SHALLOW UPSLOPE.

BARJENBRUCH

LONG TERM DISCUSSION...STG CAA ON BACK SIDE OF PASSING UPR TROF WILL
RESULT IN CHILLY SUNRISE TEMPS TUE MORNING EVEN WITH THE EXPECTED
LOW AND MID-LVL CLOUD COVER. COULD SEE MERCURY READINGS DROPPING TO
AROUND THE FREEZING MARK ON THE PLAINS WITH FROST NIPPING AT THE
TENDER YOUNG PLAINS. LATER SHIFT MAY END UP ISSUING A FROST ADVISORY
SHOULD LATE NIGHT/ERLY MORNING CLOUD COVER NOT BE AS WIDESPREAD.
OTHERWISE...SHOULD SEE A PRETTY GOOD WARMUP DURING THE DAY TUESDAY
WITH A RETURN TO NEAR ZONAL FLOW ALOFT AND WITH H7 TEMP APCHG 4C BY
00Z/WED AS PER ETA MODEL. FURTHERMORE FORMATION OF WK DENVER CYCLONE
WITH RESUMPTION OF S-SELY LOW-LVL FLOW...COUPLED WITH WK MID-LVL QG
FORCING AND AN INFLUX OF LOW-LVL MOISTURE SHOULD ALL BE ENOUGH TO
PRODUCE AT LEAST ISOLD AFTN AND EVE SHWRS/T-STORMS OVR HIGHER TRRN
ACRS SRN/SWRN PORTIONS OF THE CWFA. WED...SFC TROF ON THE PLAINS IS
PROGD TO BACK-UP AGAINST THE FRONT RANGE BY AFTN WITH PASSAGE OF
SHRTWV TROF. WITH E-NELY UPSLOPE FLOW IS XPCTD TO DVLP/DEEPEN THRU
THE AFTN WITH BNDRY LYR THETA-E VALUES INCREASING ALONG BASE OF THE
FRONT RANGE. SHOULD SEE AT MINIMUM ISOLATED SHWRS/T-STORMS DVLPG
AGAIN IN AND ALONG THE FNT RNG FTHLS DURING THE LATE AFTN AND EVE
HRS.

LIKEWISE SEE ANOTHER ROUND OF LATE DAY SHWRS AND T-STORMS OVR THE
MTNS AND ALONG THE FRONT RANGE WITH AFTERNOON HEATING AND WEAK UPR
LVL FORCING. THEN THE BIG WARMUP BEGINS AS ATMOSPHERE DRIES OUT THRU
THE WEEKEND UNDER LARGE/STRONG RIDGE OF HIGH PRESSURE. COULD SEE
DAYTIME TEMPS SOME 10 TO 15 DEG F ABV NORMAL BY SATURDAY. BAKER

.DEN...NONE.
Hazardous weather outlook, May 18, 10:15 AM MST, 8 hours 28 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUD COVER HAS SLOWED DAYTIME HEATING TODAY AND WILL ALSO LIMIT THE
INSTABILITY ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING.
WHILE STORMS ARE STILL EXPECTED TO DEVELOP...THE THREAT OF ANY
SEVERE WEATHER HAS BEEN DELAYED UNTIL LATE THIS AFTERNOON AND
EVENING.  WHILE STORM COVERAGE MAY ALSO BE LIMITED...THERE IS STILL
ENOUGH INSTABILITY AND WIND SHEAR TO SUPPORT ONE OR TWO SEVERE
STORMS WITH HAIL UP TO ONE INCH IN DIAMETER.

STORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AFTER
2 PM AND THEN SPREAD ACROSS THE I-25 CORRIDOR AFTER 4 PM.  MOST OF
THE STORMS ON THE EASTERN PLAINS SHOULD HOLD OFF UNTIL 6 PM OR
LATER.

A STRONG COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATE TONIGHT
BRINGING MUCH COOLER TEMPERATURES AND UPSLOPE FLOW.  SCATTERED RAIN
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER THE PLAINS
OVERNIGHT...WHILE SOME SNOW DEVELOPS IN THE MOUNTAINS AND FOOTHILLS.
LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER AND WARMER CONDITIONS RETURN TO THE OUTLOOK AREA ON TUESDAY
AFTER A CHILLY START TUESDAY MORNING. TEMPERATURES AROUND SUNRISE
COULD DIP TO NEAR FREEZING IN LOW LYING AREAS ON THE NORTHEAST
PLAINS.  ALTHOUGH CLOUD COVER SHOULD LIMIT TO SOME EXTENT THE
FORMATION OF FROST. PEOPLE IN THESE AREAS MAY WANT TO PROTECT TENDER
YOUNG OUTDOOR PLANTS FROM THE COLD MONDAY NIGHT AND TUESDAY MORNING.
ON WEDNESDAY THERE IS A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS WITH PASSAGE OF A WEAK UPPER LEVEL WEATHER SYSTEM
OVERNIGHT. THURSDAY LOOKS DRY EXCEPT FOR A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS OVER AND NEAR THE FRONT RANGE. FRIDAY AND
SATURDAY LOOK DRY AND WARMER WITH DAYTIME TEMPERATURES WELL ABOVE
NORMAL BY SATURDAY UNDER A STRONG RIDGE OF HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ALONG THE FRONT RANGE
AND AFTER 6 PM OVER THE NORTHEASTERN PLAINS.

BARJENBRUCH/BAKER

The radar

The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Denver

When
May 18, 6:43 PM MST
Where
Denver County, (Den)denver Intl Arp
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.767, -104.883

Hail, Elbert

When
May 18, 6:45 PM MST
Where
Elbert County, 10 mi SE of Cedar Pt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -103.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362015, 5362016.